Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 96, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 1997, 7:13 PM CDT for Gaines County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 14, 1997, 7:13 PM CDT (00:13 UTC)
- Expired
- May 14, 1997, 8:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 98 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 566 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 2720 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
641 WUUS1 KMAF 150015 SVRMAF TXC165-150100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 713 PM CDT WED MAY 14 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 800 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...EASTERN GAINES COUNTY AT 710 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 10 MILES EAST OF SEMINOLE OR 4 MILES EAST OF FAIRVIEW AND 12 MILES SOUTHWEST OF SEMINOLE MOVING NORTH AT 5 MPH. PERSONS ON HIGHWAY 180 10 MILES EAST AND 10 MILES WEST OF SEMINOLE CAN EXPECT THESE STORMS BY 730 PM. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... FAIRVIEW. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TJT/TWE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:16 PM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, May 14, 2:16 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 215 PM CDT WED MAY 14 1997 17Z SURFACE ANALYSIS INDICATED COOL FRONT EXTENDED FROM SOUTH OF KEPZ... TO NEAR KMAF AND EASTWARD TO NEAR KABI. APPEARS LOW PRESSURE STILL OVER EXTREME WESTERN TEXAS WITH TROUGH EAST OF KMAF ATTM. DEWPOINTS SOUTH OF THE FRONT AND EAST OF THE TROUGH REMAIN BETWEEN 65 AND 70. LATEST ADAP DATA SHOW MOST UNSTABLE AIR OVER CONCHO VALLEY WITH LI/S AROUND MINUS 10. HOWEVER...AIRMASS STRONGLY CAPPED IN THIS AREA. KMAF 88D VWP SHOWING MOSTLY SOUTHERLY FLOW JUST ABOVE SURFACE. ONLY A FEW SHOWERS OVER MOUNTAINS ATTM AS SEEN ON LATEST REFLECTIVITY PRODUCT. UPPER DYNAMICS REMAIN WEAK THROUGH TONIGHT BUT GIVEN PROXIMITY OF FRONTAL BOUNDARY AND DAYTIME HEATING BELIEVE A SLIGHT CHANCE OF POPS WARRANTED AT LEAST THROUGH EVENING OVER PERMIAN BASIN. MAY SEE A FEW CONTINUE OVER THE MOUNTAINS AS WELL. TOMORROW AFTERNOON SEEMS THE MUCH BETTER DAY FOR THUNDERSTORMS... SOME OF WHICH COULD BE SEVERE... AS SHRTWV DIVES DOWN FROM THE NORTH AND SHOULD BE IN THE NORTHERN PORTIONS OF THE FA BETWEEN 15/18Z AND 16/00Z. THIS COUPLED WITH FRONTAL BOUNDARY... DAYTIME HEATING AND NORTHERLY WINDS INCREASING TO 40 KNOTS AT H5 SPELL TROUBLE. THEREFORE...WILL GO WITH A CHANCE OF THUNDERSTORMS WITH SOME POSSIBLY SEVERE...MAINLY OVER PERMIAN BASIN. COULD SEE SOME LOW CLOUDS TOWARDS MORNING OVER EASTERN PORTIONS LOOKING AT BOUNDARY RH/S... PERHAPS AS FAR WEST AS KINK AND KHOB. WILL STICK TO WARMER MOS GUIDANCE THIS GO AROUND AS FRONT NOT THAT IMPRESSIVE AND LOW LEVEL MOISTURE SHOULD RETURN TONIGHT. THANKS TO LBB FOR INPUT. MAF 61/85 23 CNM 57/90 11 MRF 48/84 -1 P07 64/87 11 EARLE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:07 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 48 min |
| May 14, 7:18 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 47 min |
| May 14, 7:36 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Martin | 49 min |
| May 14, 7:43 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 47 min |
| May 14, 7:53 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 47 min |
| May 14, 7:58 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 47 min |
| May 14, 8:23 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 32 min |
| May 14, 8:28 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 47 min |
| May 14, 8:40 PM CDT | Flash Flood Warning | MAF | Borden | 3 hr |
| May 14, 8:40 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 3 hr |
| May 14, 8:55 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 50 min |
| May 14, 9:01 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 49 min |
| May 14, 9:49 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 31 min |
| May 14, 10:46 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 34 min |
| May 15, 12:35 AM CDT | Severe Thunderstorm Warning | MAF | Reagan | 50 min |
| May 15, 1:49 AM CDT | Severe Thunderstorm Warning | MAF | Reagan | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.